Article Text

Findings that shed new light on the possible pathogenesis of a disease or an adverse effect
Motor worsening and tardive dyskinesia with aripiprazole in Lewy body dementia
  1. Laura S Boylan1,2,3,
  2. Scott Hirsch1,2,4
  1. 1
    New York University School of Medicine, Neurology, New York, NY10016, USA
  2. 2
    Bellevue Hospital Center, Dept of Neurology, New York, NY10016, USA
  3. 3
    VA NY Harbor Healthcare System, Department of Neurology, New York, NY10010, USA
  4. 4
    New York University, Psychiatry, New York, NY10016, USA
  1. laura.boylan{at}nyumc.org

Summary

Aripiprazole (APZ) is a novel antipsychotic agent which does not block dopamine (DA) receptors but is rather a partial DA agonist. Thus, it has been proposed that APZ may not induce tardive dyskinesia (TD), a disfiguring and sometimes disabling and irreversible side effect of neuroleptics. Our patient had Lewy body dementia (LBD) and developed severe worsening of parkinsonism over 1 month of APZ treatment. Within days of discontinuation of APZ dramatic orobuccal dyskinesias emerged. Treatment emergent worsening of parkinsonism improved but orobuccal dyskinesias persisted unchanged until his death 8 months later. Others have reported severe extrapyramidal reactions including neuroleptic malignant syndrome and TD with APZ. APZ has been suggested as a treatment for TD but treatment benefit may reflect “masked” dyskinesia. We conclude that, despite an attractive in vitro profile and promising animal data, APZ can induce serious extrapyramidal side effects, including TD.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.